Kansas, 2005

Hail in Kansas, March 3, 2005

March 3, 2005 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 3, 3:03 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 3, 3:03 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CST THU MAR 3 2005

.DISCUSSION...

SCATTERED SHOWERS HAVE DEVELOPED THIS AFTERNOON IN EAST CENTRAL KS
AS THE SHRTWV NEARS THE AREA.  THESE SHOULD CONTINUE TO MOVE
SOUTHEAST AND CONTINUE UNTIL SUNSET OR SO WHEN DAYTIME HEATING
REDUCES INSTABILITY.  AREAS WITH ISOLATED THUNDERSTORM POTENTIAL
SHOULD BE MAINLY ALONG AND SOUTH OF THE MISSOURI RIVER.  AFTER THE
WAVE PASSES...FRIDAY SHOULD SHOW UP WITH GOOD WAA.  HAVE RAISED
TEMPS FROM GOING FCST MAINLY BECAUSE THE WARMING WE SAW TODAY WAS
A COUPLE OF DEG HIGHER THAN ANTICIPATED.  SHOULD SEE QUITE A BIT OF
SUNSHINE AND HAVE LOWERED SKY COVER IN GRIDS.

SURFACE HIGH INTRUDES BY SATURDAY BRINGING DOWN A COOLER AIRMASS.
THIS AIRMASS IS DRY...HOWEVER...SO SUN ANGLE AND MIXING SHOULD PUT
US NOT THAT FAR AWAY FROM TODAYS TEMPS.  HAVE RAISED TEMPS FOR BOTH
SAT AND SUN.

IT WILL BE A WILD RIDE THROUGH NEXT WEEK AS WARM AND COLD AIR VIE
FOR CONTROL OF THE WEATHER ACROSS EASTERN KANSAS AND THE NORTHERN
HALF OF MISSOURI. WEATHER ACROSS KANSAS AND MISSOURI WILL BE
DICTATED BY THE INTERACTION OF MANY DIFFERENT FEATURES. THE
NORTHWEST FLOW INDUCED ACROSS THE REGION BY THE WEST COAST
RIDGE/EAST CONUS TROUGH WILL HAVE MULTIPLE SHORTWAVES RACING THROUGH
IT...HELPING THE TROUGH RETROGRADE WEST EARLY NEXT WEEK.
MEANWHILE...FARTHER WEST...A CUTOFF LOW IS PROGGED TO BURY ITSELF
UNDER THE WEST COAST RIDGE THIS WEEKEND...WHICH SHOULD HELP WITH
WARM AIR ADVECTION ACROSS THE AREA SUNDAY. THE GENERAL CONSENSUS
AMONG THE MIDRANGE MODELS IS FAIRLY GOOD ON THESE LARGE SCALE
FEATURES THROUGH THE WEEKEND AND EARLY NEXT WEEK. THE DIFFERENCES
ARE IN THE DETAILS...HOW THE SHORTWAVES WILL INFLUENCE THE WEATHER
ACROSS THE MID SECTION OF THE NATION...AND HOW THE LOW WILL INTERACT
WITH THE TROUGH AS IT EJECTS OUT OF THE SOUTHWEST.

WARM AIR ADVECTION SPREADS ACROSS MISSOURI BY THE TAIL END OF THE
WEEKEND. THIS IS AHEAD OF A POTENT SHORTWAVE. OF COURSE BY MONDAY
THIS WAVE WILL BE PUSHING THROUGH THE CWA DRAGGING A COLD FRONT
WITH IT. GFS HAS BACKED OFF ON ITS POPS MONDAY AS IT NO LONGER
PHASES THE CUTOFF LOW WITH THIS WAVE. THIS KEEPS THE BULK OF THE
ACTIVITY ACROSS THE GREAT LAKES AND OHIO RIVER VALLEY UNTIL THE
ATTENDANT COLD FRONT GETS SOUTH OF THE CWA...AND MEETS UP WITH GULF
MOISTURE. THE ECMWF LOOKS TO AGREE WITH THIS IDEA. THE GFSS
STINGINESS WITH POPS MONDAY LOOKS DUE TO THE LACK OF DEEP LAYER
MOISTURE ACROSS THE LOWER MISSOURI RIVER VALLEY. NOT SURE I AGREE
WITH THIS AS THE WARM AIR ADVECTION FROM SUNDAY COULD ADVECT IN
PLENTY OF MOISTURE. AS A COMPROMISE...I HAVE LEFT CHANCE (30%) POPS
IN FOR MONDAY ALONG THE EASTERN 2/3RDS OF THE CWA. OTHERWISE...
TEMPERATURES WILL EDGE BACK DOWN STARTING WITH MONDAYS WEAK FRONT.
AS THE TROUGH RETROGRADE WEST NEXT WEEK TEMPERATURES SHOULD DROP TO
OR BELOW NORMAL BY WEDNESDAY AS A SECOND SHORTWAVE DIVES INTO THE
NORTHWEST FLOW. WHILE I HAVE PENCILED IN SOME SLIGHT CHANCE (20%)
POPS FOR WEDNESDAYS WAVE...MOISTURE COULD BE A PROBLEM AS THERE WILL
BE NO RETURN FLOW AHEAD OF THIS SYSTEM...WHICH WOULD ALLOW DEWPOINTS
TO REBOUND.

LVQ/CUTTER

&&

.PREV DISCUSSION...

310 AM...
NORTHWEST FLOW PATTERN ALOFT WILL CONTINUE TO GUIDE FAST MOVING
SHORTWAVES THROUGH THE DAKOTAS AND CENTRAL U.S INTO EARLY NEXT WEEK.
ASSOCIATED COLD FRONTS WILL PASS THROUGH ABOUT EVERY OTHER DAY WITH
RAPID WARM UPS IN BETWEEN SYSTEMS. SO GET READY FOR A ROLLERCOASTER
RIDE VIA TEMPERATURES OVER THE NEXT 4 OR 5 DAYS.

COMPACT VORTICITY CENTER/SHORTWAVE NOTED OVER NORTHWEST SD ON
SATELLITE IMAGERY IS GENERATING AN AREA OF MID CLOUDS. A WEAK AREA
OF LOW PRESSURE WILL DEEPEN A BIT OVER NORTHEAST KS THIS AFTERNOON
IN RESPONSE TO THIS FEATURE. A WEAK WARM FRONT WILL EXTEND EASTWARD
FROM THE LOW. ALTHOUGH DEEP MOISTURE WILL BE LACKING SOUTHERLY FLOW
SOUTH OF THE BOUNDARY WILL DRAW IN MID 40 DEWPOINTS INTO WEST
CENTRAL MO SOUTH OF THE FRONT BY AFTERNOON. STEEP LAPSE RATES IN THE
850-500MB LEVEL COMBINED WITH THE COLD AIR ALOFT AND MARGINAL
MOISTURE IS PROGGED TO YIELD CAPES IN EXCESS OF 1000 J/KG AND LIFTED
INDICES OF -4 TO -6 SOUTH OF THE FRONT BY LATE AFTERNOON. PROGGED
SOUNDINGS SHOW INVERTED V SIGNATURE OVER EAST CENTRAL KS/WEST
CENTRAL MO BY LATE AFTERNOON. AS UPSTREAM SHORTWAVE INTERACTS WITH
THIS ELEVATED INSTABILITY THE POTENTIAL EXISTS FOR HIGH BASED
CONVECTION WHICH COULD GENERATE STRONG WINDS AND SMALL HAIL. THUS
HAVE BUMPED UP POPS OVER FAR SOUTHERN COUNTIES TO CHANCE CATEGORY
FROM LATE AFTERNOON THROUGH MID EVENING.

NORTHWEST BOUNDARY LAYER FLOW WILL DRAW IN COLD AIR ADVECTION FOR
SATURDAY BUT HIGH TEMPERATURES WILL LIKELY STILL END UP CLOSE TO
NORMAL FOR THIS TIME OF YEAR. HAVE INCREASED HIGH TEMPERATURES
SIGNIFICANTLY ON SUNDAY AS DEEP WESTERLY FLOW WILL RESULT IN
DOWNSLOPE CONDITIONS POSSIBLY REACHING AS FAR EAST AS WESTERN CWA.
ETA/GFS PROG 850MB TEMPERATURES AS WARM AS FRIDAY.

MODELS NOW FASTER WITH NEXT SHORTWAVE WHICH APPEARS COULD REACH
NORTHERN MO BETWEEN 06Z-12Z MONDAY. ADDED SLIGHT CHANCE FOR RAIN
LATE SUNDAY NIGHT. HAVE KEPT CHANCE POPS IN FOR ALL DAY MONDAY BUT
APPEARS NEXT SHIFT WILL BE ABLE TO START TO ELIMINATE NORTHERN MO
FROM PRECIPITATION CHANCES BY MONDAY AFTERNOON. HAVE BUMPED UP
TUESDAY HIGH TEMPERATURES BY 5 TO 8 DEGREES AS WESTERLY FLOW IN THE
BOUNDARY LAYER IS PROGGED TO REASSERT ITSELF. NOT AS CONFIDENT THAT
THIS WESTERLY FLOW AND RESULTING STRONG WARMING AT 850MB WILL BE AS
STRONG AS FRIDAY AND SUNDAY. WILL TREND TO WARMER TEMPERATURES FOR
TUESDAY BUT NOT GET TOO CRAZY WITH THE WARMING JUST YET.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE

WFO EAX
Hazardous weather outlook, Mar 3, 3:45 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CST THU MAR 3 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON
AND EARLY THIS EVENING ALONG AND SOUTH OF INTERSTATE 70. THESE
THUNDERSTORMS ARE A RESULT OF AN UPPER LEVEL DISTURBANCE TRACKING
SOUTHEAST FROM NEBRASKA AND INTERACTING WITH AN UNSTABLE AIRMASS NEAR
A WARM FRONT STRETCHING FROM EAST CENTRAL KANSAS INTO EAST CENTRAL
MISSOURI. THUNDERSTORMS WILL BE POSSIBLE UNTIL 9 PM.
SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY...HOWEVER
CONDITIONS WILL BE FAVORABLE FOR STRONG WIND GUSTS AND
POSSIBLY SMALL HAIL WITH THE STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

STOFLET

The radar

The Pleasant Hill radar (KEAX), 53 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami

When
March 3, 4:52 PM CST
Where
Miami County, 4 mi NE of Paola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -94.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438042.